Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 2, 2004, 5:30 PM EDT for Darlington County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2004, 5:30 PM EDT (21:30 UTC)
- Expired
- May 2, 2004, 6:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Darlington County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 946 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
859
WUUS52 KILM 022130
SVRILM
SCC031-022230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
530 PM EDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 630 PM EDT
* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES SOUTHEAST OF KERSHAW TO 15 MILES WEST OF SUMTER...
AND MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CLYDE AROUND 600 PM
NORTH HARTSVILLE AROUND 620 PM
DARLINGTON AROUND 630 PM
MECHANICSVILLE AROUND 640 PM
DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3440 8028 3410 8012 3409 8010 3432 7970
3451 7981 3451 8001
$$
TRAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:54 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 2, 2:54 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 254 PM EDT SUN MAY 2 2004 .DISCUSSION... TONS OF CONVECTION THIS AFTERNOON ACROSS THE INLAND COUNTIES IS A PRECURSOR FOR WHAT IS TO COME TONIGHT. MODEL OMEGA FIELDS AND UPSTREAM ACTIVITY DEVELOPING ACROSS GEORGIA INDICATE A SQUALL LINE...OR AT LEAST A MASSED AREA OF DEEP CONVECTION MOVING FROM WEST TO EAST ACROSS THE EASTERN CAROLINAS AHEAD OF A COLD FRONT. HAVE GONE WITH CATEGORICAL POPS ACROSS THE ENTIRE AREA TONIGHT WITH THIS FRONT. SUBTLE TIMING DIFFERENCES EXIST WITH THE FRONT - THE ETA IS SLOWER THAN EITHER THE GFS OR THE NGM. DIFFERENCES ONLY ADD UP TO A COUPLE HOURS EITHER WAY AT THE COAST...BUT THE ETA SEEMED A LITTLE SLOW WITH THE FRONT EARLIER THIS MORNING ACROSS THE MOUNTAINS AND NORTH GEORGIA. HAVE TRENDED TOWARD THE SLIGHTLY FASTER GFS/NGM. WITH PRECIPITABLE WATER VALUES RUNNING NEARLY 1.7 INCHES...WELL ABOVE CLIMATOLOGICAL NORMS...TRAINING THUNDERSTORMS WILL BE ABLE TO DROP EXCESSIVE RAINS VERY QUICKLY. STORM TOTAL PRECIP OFF THE RADAR SHOWS A SWATH ACROSS THE CAPE FEAR COUNTIES OF 2-4 INCHES BEGINNING YESTERDAY MORNING. PLENTY OF WATER IS STANDING IN THE YARD OF THE NWS OFFICE CURRENTLY TOO. HAVE INCLUDED MENTION OF HEAVY RAINFALL IN THE ZONES AGAIN TONIGHT. THE FRONT SHOULD DECELERATE AS IT CROSSES THE COASTLINE MONDAY MORNING...WITH CLOUD COVER AND LINGERING SHOWERS TAKING A GOOD PORTION OF THE DAY TO CLEAR AT THE COAST. INLAND AREAS COULD SEE SOME SUNSHINE ESPECIALLY IN THE AFTERNOON. TEMPERATURES WILL NOT BUDGE MUCH WITH COLD ADVECTION BEHIND THE FRONT. TEMPERATURES MONDAY NIGHT AND AGAIN TUESDAY NIGHT WILL REACH THE UPPER 40S TO NEAR 50 AWAY FROM THE IMMEDIATE COAST. THE REMAINDER OF THE PERIOD LOOKS DRY WITH A MAINLY OFFSHORE FLOW EXPECTED. A LARGE RIDGE ALOFT ACROSS THE EASTERN U.S. AND RAPIDLY WARMING 850 MB TEMPS THE SECOND HALF OF THE WEEK WILL TRANSLATE TO HIGHS POSSIBLY IN THE UPPER 80S INLAND BY FRIDAY AND SATURDAY. THE POSSIBILITY EXISTS FOR A BACKDOOR FRONT TO SLIDE DOWN THE EAST COAST NEXT SATURDAY OR SUNDAY...BUT POTENTIAL LOOKS TOO SMALL TO AFFECT THE FORECAST HIGHS AT THIS POINT. && .MARINE... A MAJORITY OF THE ACTION OVER THE COASTAL WATERS WILL OCCUR WITHIN THE NEXT 24 TO 36 HOURS. STRONG S TO SW FLOW AHEAD OF ADVANCING COLD FRONT WILL NECESSITATE SCA TONIGHT...CONTINUING TOMORROW. FRONTAL TIMING IS BIGGEST QUESTION MARK RIGHT NOW. GFS TIMES FROPA MON AFTN WHILE ETA DELAYS FROPA BY ABOUT 6 HOURS. COMPARING BOTH MODELS...THE GFS SOLUTION SEEMS TO BE THE BETTER OF THE TWO. THE 12Z ETA 18Z PANEL WAS A FEW HOURS SLOWER THAN THE SFC FRONT...WITH THE GFS SLIGHTLY FASTER. THE LARGE PROBLEM WITH THE GFS CONTINUES TO BE WIND SPEEDS THAT ARE TOO STRONG. WILL USE ETA WIND SPEEDS AHEAD OF THE FRONT...WHICH IS TYPICALLY WHERE ETA WINDS BEAT THE GFS. AFTER FROPA GFS WINDS SEEM A LITTLE MORE REASONABLE. OVERALL WW3 GUIDANCE IS DOING A GOOD JOB WITH CURRENT CONDITIONS. 18Z OUTPUT WAS 6.7 FT AT 41013 COMPARED TO THE 6.6 FT 18Z READING. SEE NO REASON TO ARGUE WITH WW3 NUMBERS BUT DID KNOCK ABOUT A FOOT OFF OF OUTPUT LATE TONIGHT AND MON DUE TO AGGRESSIVE GFS PRE-FRONTAL WINDS. OFFSHORE FLOW DEVELOPING MON CONTINUES INTO MON NIGHT. LITTLE TO NO CAA BEHIND THE FRONT...DO NOT EXPECT WINDS TO GO OVER 20 KT. HIGH BUILDING INTO THE REGION TUE MOVES OFF THE COAST TUE NIGHT THEN SLOWLY DRIFTS S OF THE WATERS WED THRU FRI. && .PRELIMINARY POINT TEMPS/POPS... WILMINGTON 68 73 50 71 / 100 90 20 0 FLORENCE 62 73 49 72 / 100 40 5 0 LUMBERTON 62 72 49 71 / 100 40 10 0 MYRTLE BEACH 67 73 51 70 / 100 70 10 0 && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. PUBLIC...TRA MARINE...TRL
Hazardous weather outlook, May 2, 5:50 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED TO INCREASE RIP CURRENT RISK NATIONAL WEATHER SERVICE WILMINGTON NC 550 AM EDT SUN MAY 2 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-021150- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 550 AM EDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK FOR RIP CURRENTS TODAY FOR THE SOUTH AND SOUTHEAST FACING BEACHES. THE REMAINDER OF THE BEACHES WILL HAVE A MODERATE RISK OF RIP CURRENTS TODAY. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE CAROLINAS. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG LATE THIS AFTERNOON OR EVENING...PRODUCING GUSTY WINDS NEAR SEVERE LIMITS...MAINLY WELL INLAND. LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT...AND MAY CAUSE PONDING OF WATER IN LOW LYING AREAS...ESPECIALLY NEAR THE COAST WHERE HEAVY RAINS FELL ON SATURDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE INTO MONDAY MORNING...AND MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT. RAS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:08 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 37 min |
| May 2, 7:40 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 20 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.